Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 14, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Apr 14, 2017, 4:38 PM CDT for Deaf Smith County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2017, 4:38 PM CDT (21:38 UTC)
- Expired
- Apr 14, 2017, 5:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Deaf Smith County, TX
The radar
The Cannon AFB radar (KFDX), 88 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 3:50 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
940
WUUS54 KAMA 142138
SVRAMA
TXC117-142230-
/O.NEW.KAMA.SV.W.0014.170414T2138Z-170414T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
438 PM CDT FRI APR 14 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Southwestern Deaf Smith County in the Panhandle of Texas...
* Until 530 PM CDT
* At 437 PM CDT, a severe thunderstorm was located 6 miles southwest
of Friona, moving northeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. At 4:26 PM 1.85 inch hail was reported
with this storm 1 mile east-northeast of Bovina.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Hereford and Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Amarillo.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3475 10298 3504 10286 3478 10226 3475 10231
TIME...MOT...LOC 2137Z 215DEG 23KT 3460 10282
HAIL...1.75IN
WIND...60MPH
$$
142 follow-up statements
147
WWUS54 KAMA 142209
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
509 PM CDT FRI APR 14 2017
TXC117-142230-
/O.CON.KAMA.SV.W.0014.000000T0000Z-170414T2230Z/
Deaf Smith TX-
509 PM CDT FRI APR 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTH CENTRAL DEAF SMITH COUNTY...
At 509 PM CDT, a severe thunderstorm was located 7 miles northwest of
Black, or 9 miles north of Friona, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
Locations impacted include...
Hereford and Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Amarillo.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3475 10287 3501 10280 3478 10226 3475 10231
TIME...MOT...LOC 2209Z 215DEG 23KT 3477 10267
HAIL...1.50IN
WIND...60MPH
$$
14984
WWUS54 KAMA 142219
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
519 PM CDT FRI APR 14 2017
TXC117-142230-
/O.CON.KAMA.SV.W.0014.000000T0000Z-170414T2230Z/
Deaf Smith TX-
519 PM CDT FRI APR 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTH CENTRAL DEAF SMITH COUNTY...
At 519 PM CDT, a severe thunderstorm was located 8 miles northwest of
Summerfield, or 12 miles west of Hereford, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Hereford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3475 10281 3499 10275 3490 10255 3483 10238
3475 10242
TIME...MOT...LOC 2219Z 215DEG 23KT 3482 10262
HAIL...1.00IN
WIND...60MPH
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:58 PM CDT, 40 minutes earlier.
Area forecast discussion, Apr 14, 3:58 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 358 PM CDT Fri Apr 14 2017 .MESOSCALE UPDATE... ...Severe weather possible today... * Synoptic Overview: Large scale trough moving across the Pacific northwest giving way to warmer southwest flow ahead for the southern High Plains. Southeast surface flow continues to advect warm moist air as well. Much of today's instability will be driven by diabatic heating which will coincide with what appears to be marginal forcing to help with ascent. * Mesoscale: A surface trough/dryline has set up on the lee side of the Rockies. Low level moisture transport from the southeast will keep dewpoints in the upper 50s to lower 60s over the Panhandles. Due to limited forcing along the dryline, boundary- layer heating will be needed to break the cap today. With models suggesting CAPE values well over 2000 J/kg along with marginal effective shear values of around 30 kts, isolated to scattered supercells will be possible. With low clouds scoured out and temperatures increasing with dewpoints in the upper 50s to lower 60s, conditions seem favorable for the cap to continue to break in the next few hours. * Threats: Large hail and damaging winds will be the main threats. However, with the higher 0-1 SRH values of 150-250 m2/s2 this evening, if supercells are in play an isolated tornado or two can't be ruled out. * Timing & Location: High resolution models seem to be on track as convective initiation is currently ongoing to the southwest. Severe thunderstorm Watch will be in effect until 10 PM this evening for Dalham, Hartley, Sherman, Moore, Oldham, Potter, Randall, and Deaf Smith Counties. Weber && .DISCUSSION... See Mesoscale update for the tonight period. Saturday will be another day that we need to watch for potential severe weather. Although the northeast Panhandles will be in the most favorable area. With steep mid level lapse rates, 40-50 kts of 0-6km bulk shear, and 150-250m2/s2 of Helicity, the atmosphere definitely looks primed for strong thunderstorms. A triple point is expected to set up along the northeast OK/TX Panhandle with a retreating dryline and a southward moving cold front throughout the evening. We currently have a slight risk with SPC for this area with a significant probability for large hail hatched over Beaver, Lipscomb, Hemphill, Collingsworth and Wheeler Counties. The cold front will become quasi-stationary Saturday night into Sunday and the chances for showers/thunderstorms will still exist, mainly along the central and eastern TX/OK Counties Sunday and lingering to the southeast on Monday. Previous models suggested Monday may have a shortwave trough pushing across the northern portion of the Panhandles but that has backed off now, with the system to the north, so starting Monday night expect dry conditions. Have increased POPS Thursday night and Friday as we now have models in good agreement of an upper level trough set up just west of the Panhandles with ample moisture spinning up over the area. Moderate to heavy rain could accompany these storms. Weber && .AVIATION...18Z Issuance... VFR conditions expected through the period; however, there is a slight chance for isolated storms tonight. If a site has a storm go over, conditions will likely drop. Confidence is too low for now of a site having a storm due to the isolated nature. Winds should stay pretty breezy/gusty through the period and be mostly southwesterly. Beat && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 55 84 51 74 52 / 20 5 5 20 30 Beaver OK 56 82 51 68 51 / 10 20 20 20 30 Boise City OK 50 79 46 67 47 / 10 5 5 10 10 Borger TX 59 84 54 74 55 / 20 10 5 20 30 Boys Ranch TX 54 85 48 73 50 / 20 5 5 10 20 Canyon TX 54 84 50 74 52 / 20 5 5 20 30 Clarendon TX 57 82 54 76 54 / 10 20 20 20 40 Dalhart TX 51 82 47 70 48 / 10 5 5 10 10 Guymon OK 55 83 50 68 50 / 20 5 5 20 20 Hereford TX 53 83 48 75 50 / 20 5 5 20 20 Lipscomb TX 58 81 52 70 52 / 10 20 30 30 40 Pampa TX 57 82 52 73 52 / 20 20 20 20 30 Shamrock TX 58 80 56 75 55 / 10 20 30 30 40 Wellington TX 59 80 57 77 56 / 10 20 30 30 40 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 89/89/16
Hazardous weather outlook, Apr 14, 4:04 PM CDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 404 PM CDT Fri Apr 14 2017 OKZ001>003-TXZ001>020-150915- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 404 PM CDT Fri Apr 14 2017 Severe Thunderstorm Watch through 10PM PDT for portions of the Western Texas Panhandle This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms expected this evening across Dalham, Hartley, Sherman, Moore, Oldham, Potter, Randall, and Deaf Smith Counties. Isolated to Scattered Supercells possible with large hail and damaging wind as the main threats. Isolated tornados wont be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible across eastern sections of the Oklahoma and Texas Panhandles Saturday afternoon and evening, over most of the area Sunday afternoon and Sunday night, and then across eastern sections again on Monday. A few storms that develop during these time periods will have the potential to become severe, with large hail and damaging winds the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for the western portions of the Texas Panhandle.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 4:48 PM CDT | Special Weather Statement | AMA | Hutchinson | 27 min |
| Apr 14, 5:09 PM CDT | Special Weather Statement | AMA | Deaf Smith | 36 min |
| Apr 14, 5:14 PM CDT | Special Weather Statement | AMA | Hutchinson | 31 min |
| Apr 14, 5:25 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham, Potter | 49 min |
| Apr 14, 5:31 PM CDT | Special Weather Statement | AMA | Deaf Smith | 44 min |
| Apr 14, 6:14 PM CDT | Special Weather Statement | AMA | Moore | 31 min |
| Apr 14, 6:22 PM CDT | Special Weather Statement | AMA | Deaf Smith | 53 min |
| Apr 14, 6:57 PM CDT | Areal Flood Advisory | AMA | Deaf Smith | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.